Alert archive / Minnesota / Red Flag Warnings in 2012

Red Flag Warning 4, NWS Duluth, MN

October 2, 20124 counties in Minnesota

NWS Duluth, MN issued this red flag warning at Oct 2, 2012, 3:35 AM CDT for 4 counties in Minnesota. It took effect at Oct 2, 2012, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 2, 2012, 3:35 AM CDT (08:35 UTC)
In effect from
Oct 2, 2012, 11:00 AM CDT
Expired
Oct 2, 2012, 6:37 PM CDT
In force
8 hr
Issued by
NWS Duluth, MN

Counties Cass County, MN, Crow Wing County, MN, Itasca County, MN, Koochiching County, MN

The radar

The Duluth radar (KDLH), 142 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2012-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2012-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

004 
WWUS83 KDLH 020835
RFWDLH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
335 AM CDT TUE OCT 2 2012

...CRITICAL FIRE WEATHER CONDITIONS TODAY...

MNZ010-018-025-033-034-022200-
/O.NEW.KDLH.FW.W.0004.121002T1600Z-121003T0000Z/
KOOCHICHING-NORTHERN ITASCA-NORTHERN CASS-SOUTHERN CASS-CROW WING-
335 AM CDT TUE OCT 2 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY OVER NORTH
CENTRAL MINNESOTA...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING.

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 010...018... 
  025...033 AND 034.

* WINDS...SOUTH 15 TO 20 MPH WITH GUSTS AROUND 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 18 TO 22 PERCENT.

* TEMPERATURES...AROUND 70.

* IMPACTS...FIRES COULD GROW RAPIDLY AND BECOME FAST MOVING DUE TO
  THE GUSTY WINDS AND LOW HUMIDITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

GRANING
3 follow-up statements
500 
WWUS83 KDLH 021559
RFWDLH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
1059 AM CDT TUE OCT 2 2012

...CRITICAL FIRE WEATHER CONDITIONS TODAY...

MNZ010-018-025-033-034-030000-
/O.CON.KDLH.FW.W.0004.121002T1600Z-121003T0000Z/
KOOCHICHING-NORTHERN ITASCA-NORTHERN CASS-SOUTHERN CASS-CROW WING-
1059 AM CDT TUE OCT 2 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY OVER NORTH CENTRAL
MINNESOTA...

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 010...018... 
  025...033 AND 034.

* WINDS...WINDS WILL BE INCREASING OVER THE NEXT 1 TO 3 HOURS...TO
  15 TO 20 MPH WITH GUSTS AROUND 30 MPH.

* RELATIVE HUMIDITY...EXPECT VALUES TO DROP TO 18 TO 22 PERCENT.

* TEMPERATURES...HIGHS WILL REACH 67 TO 72 DEGREES.

* IMPACTS...FIRES COULD GROW RAPIDLY AND BECOME FAST MOVING DUE 
  TO THE GUSTY WINDS AND LOW HUMIDITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MELDE
041 
WWUS83 KDLH 022011
RFWDLH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
311 PM CDT TUE OCT 2 2012

...CRITICAL FIRE WEATHER CONDITIONS TODAY...

MNZ010-018-025-033-034-030000-
/O.CON.KDLH.FW.W.0004.000000T0000Z-121003T0000Z/
KOOCHICHING-NORTHERN ITASCA-NORTHERN CASS-SOUTHERN CASS-CROW WING-
311 PM CDT TUE OCT 2 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY OVER NORTH CENTRAL
MINNESOTA...

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 010...018... 
  025...033 AND 034.

* WINDS...SOUTHERLY WINDS FROM 14 TO 19 MPH...WITH GUSTS OF 25 TO
  30 MPH...WILL CONTINUE INTO THE LATE AFTERNOON AND EARLY
  EVENING HOURS. WINDS WILL DECREASE QUICKLY THIS EVENING.

* RELATIVE HUMIDITY...MINIMUM VALUES WILL FROM TO 18 TO 25
  PERCENT.

* TEMPERATURES...TEMPERATURES WILL REACH 68 TO 73 DEGREES...THEN
  FALL THIS EVENING.

* IMPACTS...FIRES COULD GROW RAPIDLY AND BECOME FAST MOVING DUE 
  TO THE GUSTY WINDS AND LOW HUMIDITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MELDE
417 
WWUS83 KDLH 022337
RFWDLH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
637 PM CDT TUE OCT 2 2012

...COOL TEMERPATURES ARE ACCOMPANIED BY DECREASING WINDS...

.WITH THE ONSET OF NIGHT...COOLING SURFACE TEMPERATURES IS
PREVENTING GUSTY SOUTHWEST WINDS FROM REACHING THE SURFACE.
TEMPERATURES ARE FALLING TOWARD A LOW OF AROUND 40 OVERNIGHT. WITH
THE DRY WINDS NOW ALOFT...DEW POINTS ARE MODERATING INTO THE LOW
30S. 

MNZ010-018-025-033-034-030045-
/O.CAN.KDLH.FW.W.0004.000000T0000Z-121003T0000Z/
KOOCHICHING-NORTHERN ITASCA-NORTHERN CASS-SOUTHERN CASS-CROW WING-
637 PM CDT TUE OCT 2 2012

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITIES FOR AREAS WEST OF THE IRON RANGE...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE RED FLAG
WARNING FOR AREAS WEST OF THE IRON RANGE.

WITH THE ONSET OF NIGHT...COOLING SURFACE TEMPERATURES IS
PREVENTING GUSTY SOUTHWEST WINDS FROM REACHING THE SURFACE.
TEMPERATURES ARE FALLING TOWARD A LOW OF AROUND 40 OVERNIGHT. WITH
THE DRY WINDS NOW ALOFT...DEW POINTS ARE MODERATING INTO THE LOW
30S. THE FIRE DANGER IS SIGNIFICANTLY DECREASING THIS EVENING.

$$

EOM

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this red flag warning went out at Oct 1, 11:33 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Oct 1, 11:33 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1133 PM CDT MON OCT 1 2012

.AVIATION...10/02/06Z ISSUANCE...
VFR CLEAR THROUGH THE PERIOD. VLIFR IN PATCHY FOG INLAND WISCONSIN
LATE TONIGHT AND EARLY TUESDAY. GUSTY SOUTHWEST WINDS TO 25 KNOTS
WEST OF THE IRON RANGE TUESDAY AFTERNOON.

&&

PREV DISCUSSION... /ISSUED 330 PM CDT MON OCT 1 2012/

SHORT TERM...THROUGH TUESDAY NIGHT.

DRY CONDITIONS ARE EXPECTED THROUGH THE SHORT TERM. GUSTY
NORTHWEST WINDS WERE OCCURRING BEHIND A COLD FRONT THAT WENT
THROUGH THE CWA. THESE WINDS WILL DIMINISH QUICKLY THIS
EVENING. A RIBBON OF POST FRONTAL CLOUDS EXITED FROM THE ARROWHEAD
SOUTHWARD THROUGH NORTHWEST WISCONSIN. THESE CLOUDS WILL CONTINUE
EAST THIS EVENING...THEN IT SHOULD BE MOSTLY CLEAR FOR THE REST OF
THE NIGHT.

HIGH PRESSURE WILL MOVE IN BRIEFLY TONIGHT...THEN LOW PRESSURE
WILL MOVE INTO MANITOBA TUESDAY. AN INCREASING PRESSURE GRADIENT
WILL CAUSE SOUTHERLY WINDS TO INCREASE TUESDAY...MAINLY OVER THE
WESTERN HALF OF THE NORTHLAND. NEAR CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED IN WESTERN AREAS...WHERE THE BEST
COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL EXIST. SKIES
SHOULD BE MOSTLY SUNNY...WITH HIGHS MAINLY IN THE MID SIXTIES TO
AROUND SEVENTY. IT WILL BE A BIT COOLER ALONG THE NORTH SHORE
WHERE AN ONSHORE FLOW WILL OCCUR.

A SHORTWAVE WILL BE MOVING TOWARD THE NORTHERN PLAINS TUESDAY
NIGHT...WITH LOW PRESSURE REDEVELOPING FURTHER SOUTH. THE LOW AND
SHORTWAVE WILL REMAIN FAR ENOUGH WEST SO IT SHOULD REMAIN DRY
TUESDAY NIGHT.

LONG TERM...WEDNESDAY THROUGH MONDAY.

MAIN FORECAST CONCERN FOR THE EXTENDED FORECAST PERIOD REMAINS A
STRONG COLD FRONT AND LOW PRESSURE SYSTEM THAT ARE PROGGED TO TRACK
ACROSS THE NORTHLAND WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. HOWEVER
THERE ARE STILL DIFFERENCES BETWEEN THE MODELS IN THE TRACK OF THE
LOW AND RESULTING PRECIP AMOUNTS. THEREFORE WILL KEEP POPS IN HIGH
CHANCE RANGE FOR THIS EVENT. IF THE ECMWF TURNS OUT TO BE
CORRECT...OUR NRN ZONES COULD EXPERIENCE APPRECIABLE SNOWFALL
AMOUNTS THURSDAY NIGHT. UNSEASONABLY COLD TEMPERATURES WILL LINGER
ACROSS THE NORTHLAND FRIDAY INTO THIS WEEKEND AS A BRANCH OF THE
POLAR VORTEX MOVES OVER ERN CANADA AND THE GREAT LAKES
BASIN...KEEPING COOL NWRLY FLOW OVER THE UPPER MIDWEST.

&&

.POINT TEMPS/POPS...
DLH  37  64  42  68 /  10   0   0  10
INL  34  68  40  62 /   0   0  10  30
BRD  35  70  44  70 /   0   0   0  20
HYR  35  68  43  74 /  10   0   0  10
ASX  36  65  41  72 /  10   0   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...EOM
AVIATION...EOM
Hazardous weather outlook, Oct 1, 3:33 PM CDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
333 PM CDT MON OCT 1 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
333 PM CDT MON OCT 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LOW PRESSURE SYSTEM WILL AFFECT MINNESOTA WEDNESDAY NIGHT
AND THURSDAY. A COMBINATION OF COLD AIR AND MOISTURE WILL INCREASE
THE CHANCE OF RAIN MIXING WITH OR CHANGING TO WET SNOW BY EARLY
THURSDAY MORNING ACROSS FAR NORTHWEST AREAS. IT IS TOO EARLY TO
FORECAST SPECIFIC AMOUNTS...HOWEVER SOME ACCUMULATION IS POSSIBLE
MAINLY NORTH AND WEST OF A GRAND RAPIDS TO GRAND PORTAGE LINE.
ALTHOUGH TEMPERATURES WILL WARM ENOUGH FOR MAINLY RAIN THURSDAY
AFTERNOON...RAIN MAY CHANGE TO SNOW AGAIN THURSDAY NIGHT ACROSS THE
NORTH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-021030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
333 PM CDT MON OCT 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NORTHWEST WINDS WILL INCREASE THURSDAY ACROSS WESTERN LAKE SUPERIOR
AND CONTINUE INTO THE WEEKEND. HAZARDOUS CONDITIONS FOR SMALL CRAFT
ARE EXPECTED TO DEVELOP THURSDAY AND CONTINUE FRIDAY.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

Nearby

Red Flag Warnings in Minnesota, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.